question-icon

What causes back pain on taking deep breaths?

default
Posted on Fri, 11 Jul 2014
Question: Ate a large meal and began having back pain only when taking a deep breath. Had gallbladder checked with hida scan and had gallbladder removed was only at 3%. ... Still having pain on right side middle back but only with a deep breath. Surgery was 11 days ago. Why is it still hurting even after gallbladder is out and now have bad reflux and dry cough
doctor
Answered by Dr. Ashish Verma (47 minutes later)
Brief Answer:
its gastritis with postoperative pain

Detailed Answer:
Hi,

Welcome to HealthcareMagic.

I have read your query and understand your concern.

There could be many reasons for your pain. The reflux you are having is due to gastritis and that pain can also be felt in the area you are having pain. Mostly it could be drug induced gastritis or following the stress of surgery. You must already been given a ppi like pantaprazole or omeprazole following the surgery. You just need to take it twice a day for a week now.

Your dry cough could be due to postoperative lung atelectasis. And the cough may be aggravating the operative pain during the act. This will go in a few days with respiratory excersises.

The pain could also be due to postoperative inflammation. It take a couple of weeks for it to settel down provided there were no complications during the surgery like bile leak.

Or could even be due to post surgery fluid collection arround the liver.Was any drain kept following the surgery? If yes, then its chances are very less.

So i would suggest that you continue your ppi tablet preferably in combination with an antiemetic to prevent the reflux and take care of your gastritis, take it on empty stomach one hour before food. And do breathing exercises. Also continue your painkillers but take them after food.

Avoid tea, coffee, soda drinks, spicy and fatty foods. They will worsen your gastritis.

Hope i have been helpful.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ashish Verma (23 minutes later)
No complications from surgery. No drain used either. I was concerned that the back pain was there before and after gallbladder was removed and that with it gone the pain would also subside. I am taking prescribed Prevacid ... Is that ok? Should I use anything else. Dr sails stop Vicodin but said no to anti inflammatory meds due to them hurting stomach? Can gastritis cause back pain or the dry cough?
doctor
Answered by Dr. Ashish Verma (20 minutes later)
Brief Answer:
could be pancreaitis then

Detailed Answer:
Hi,

Prevacid is good, but add an antiemetic to it, in consultation with your doctor, as you are also having reflux.

Its true that anti inflammatory medicines cause more gastritis. And it is a possibility that as you are not on any painkillers, so you are feeling more pain.

Gastritis usually doesn't causes back pain and dry cough. Back pain could be due to an associated pancreatitis which is often associated with gall bladder diseases. You can get your serum lipase levels checked to rule it out. But as the pain is not continuous and is only in middle back that too on deep breath only, so it is more of a postoperative pain. And as i said, as you are not taking any painkiller so you are feeling it more.

Dry cough is due to a respiratory tract infection, following the intubation or postoperative atelactasis. It will go in a few days. But if the coughing is uncomfortable, you may take an antitussive syrup for symptomatic relief.

So make your Prevacid twice daily and can take your Vicodin if the pain gets severe or once a day after food, during the time when the pain bothers you the most.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ashish Verma (2 days later)
Is it normal to have green stool two weeks after gallbladder surgery
doctor
Answered by Dr. Ashish Verma (5 minutes later)
Brief Answer:
yes

Detailed Answer:
Hi,

Yes you can have green stools. It all depends upon what you had eaten in the past 2-3 days.

Its nothing to worry about and nothing to do with gall bladder surgery.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ashish Verma (5 hours later)
I've never had green stools ever! Does the color have to do with not having a gallbladder
doctor
Answered by Dr. Ashish Verma (3 hours later)
Brief Answer:
its possible

Detailed Answer:
Hi,

Usually bile is stored in the gall bladder and released on intake of food only.

But after its removal, bile flows into the intestine continuously. This accumulated excess bile in between the meals can give green color to the stools. But this will get improved in a couple of weeks. So you need not worry about it.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ashish Verma

General Surgeon

Practicing since :2008

Answered : 1290 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes back pain on taking deep breaths?

Brief Answer: its gastritis with postoperative pain Detailed Answer: Hi, Welcome to HealthcareMagic. I have read your query and understand your concern. There could be many reasons for your pain. The reflux you are having is due to gastritis and that pain can also be felt in the area you are having pain. Mostly it could be drug induced gastritis or following the stress of surgery. You must already been given a ppi like pantaprazole or omeprazole following the surgery. You just need to take it twice a day for a week now. Your dry cough could be due to postoperative lung atelectasis. And the cough may be aggravating the operative pain during the act. This will go in a few days with respiratory excersises. The pain could also be due to postoperative inflammation. It take a couple of weeks for it to settel down provided there were no complications during the surgery like bile leak. Or could even be due to post surgery fluid collection arround the liver.Was any drain kept following the surgery? If yes, then its chances are very less. So i would suggest that you continue your ppi tablet preferably in combination with an antiemetic to prevent the reflux and take care of your gastritis, take it on empty stomach one hour before food. And do breathing exercises. Also continue your painkillers but take them after food. Avoid tea, coffee, soda drinks, spicy and fatty foods. They will worsen your gastritis. Hope i have been helpful. Regards, Dr. Ashish Verma